Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 23, 2021, 6:49 AM CDT for Johnson County, Jones County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 6:49 AM CDT (11:49 UTC)
- Expired
- Aug 23, 2021, 7:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.25 in
- Wind
- 40
Counties Johnson County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 70 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018
WWUS83 KDVN 231149
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
649 AM CDT Mon Aug 23 2021
IAZ051>053-063>065-231245-
Linn IA-Iowa IA-Benton IA-Cedar IA-Jones IA-Johnson IA-
649 AM CDT Mon Aug 23 2021
...Strong thunderstorms will impact portions of northern Cedar,
Johnson, southeastern Benton, Jones, southern Linn and northeastern
Iowa Counties through 745 AM CDT...
At 648 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Onslow to Amana. Movement was southeast at
20 mph.
HAZARD...Winds of 30 to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Mechanicsville, Stanwood, Marion,
Coralville, North Liberty, Mount Vernon, Lisbon, Fairfax, Solon,
Tiffin, Ely, Walford, Springville, University Heights, Swisher,
Oxford and Olin.
This includes the following highways...
Interstate 80 in Iowa between mile markers 227 and 249.
Interstate 380 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4193 9090 4152 9177 4186 9199 4223 9111
TIME...MOT...LOC 1148Z 331DEG 18KT 4218 9101 4179 9186
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
McClureWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 6:21 AM CDT, 28 minutes earlier.
Area forecast discussion, Aug 23, 6:21 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 621 AM CDT Mon Aug 23 2021 ...AVIATION UPDATE... .SYNOPSIS... Issued at 349 AM CDT Mon Aug 23 2021 Thunderstorms developed during the early morning hours, in response to an increasing low level jet and substantial moisture transport into the area. Storms extended from central Iowa through southwest Wisconsin. Early morning temperatures were in the 60s across the area, with a light southeast breeze under 10 mph. && .SHORT TERM...(Today and Tonight) ISSUED AT 349 AM CDT Mon Aug 23 2021 The main forecast issues in the short term period are considerations of heat headlines today, as well as storm trends this morning and later tonight. In the near term, the line of elevated storms that has developed northwest of the forecast area early this morning is being handled poorly by most CAMS. The 06z NamNest appears to be catching on to recent trends, albeit about 2-3 hours slow. This model depicts continued southeast development this morning, with the highest coverage of storm over the NE half of the forecast area. This appears to be a reasonable forecast based on LLJ and moisture transport progs. Storms threats will be locally heavy rain and perhaps some small hail. Storm maintenance into this afternoon is very much in doubt and have opted to keep the afternoon hours dry for now. Convection and lingering clouds are complicating factors for reaching the 100-105 degree heat advisory today. Cannot discount some areas along the western fringe of the forecast area reaching criteria for a few hours this afternoon, but am expecting most areas to stay in the 90s so will hold off issuing an advisory. For tonight, the far north is in the SPC Marginal Risk area, for a potential late night MCS with strong wind threat. Confidence in this scenario is low. .LONG TERM...(Tuesday through Sunday) ISSUED AT 349 AM CDT Mon Aug 23 2021 Tuesday through Thursday the area looks to be near the "Ring of Fire" with a subtropical ridge /heat dome/ extending from the Southwest through the Southern Plains and into the Ohio Valley, and stronger mid level flow /main belt of westerlies/ extending across the Upper Midwest and Great Lakes. This is a favorable setup for gusty storm complexes, as they form and ride along the edge of the intense heat and periphery of the stronger flow. Pinning down the exact track of these MCSs will be difficult until within 12+ hrs due to complexities of potential MCVs and location of convective boundaries. At this time the general signal favors near to just north of our area for potential MCSs Tuesday through Thursday, but unless we're directly under the center of the upper level ridge which is not the case there's always a concern of propagation of convection further south from model depictions into the higher CAPE and deeper moisture. So, we will have to be monitoring for some possibility of mainly nocturnal MCS activity impacting portions of the area with a strong/severe wind threat and also locally heavy rain. Potential is there for parts of the area to see heat indices into heat advisory criteria of 100 to near 105 degrees each day Tuesday through Thursday, but limited confidence exists on temperatures given convective debris/outflow boundary potential. Thursday seems to offer the greatest uncertainty on temperatures with a growing consensus signal of the upper ridge breaking down and a convectively enhanced backdoor front in/near the area. Friday through Sunday the hot and humid conditions look to return, with heat headlines possible as we'll reside near an amplifying upper ridge over the Ohio Valley, with broad southwest flow developing in response to a digging trough across the Intermountain West. Temperatures look to potentially be around 10+ degrees above normal. As it looks now, storm chances should once again increase over the latter portion of the weekend as the upper trough ejects and sends a cold front through the region. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) ISSUED AT 616 AM CDT Mon Aug 23 2021 TAFs updated to reflect recent radar and model trends, including earlier timing of storms this morning at KCID/KDBQ/KMLI and increased intensity with gusts of 25-35 kts. Have maintained dry conditions at KBRL through the morning with uncertainty in storm evolution. Expect quiet conditions this afternoon. Additional storms with strong wind threat late tonight, mainly impacting KDBQ. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...RP Kinney SHORT TERM...RP Kinney LONG TERM...McClure AVIATION...RP Kinney
Hazardous weather outlook, Aug 23, 4:28 AM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 428 AM CDT Mon Aug 23 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-240930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 428 AM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Expect scattered thunderstorms this morning over much of the outlook area. The main threats will be pockets of heavy rain, and possibly some small hail. Afternoon heat indices in the 90s will be common across the outlook area. Depending on the amount of cloud cover, some locations west of Highway 218 and Interstate 380 could see values around 100 degrees for a few hours. More thunderstorms are possible tonight, mainly north of Interstate 80. The main hazard will be heavy rain. There is a low risk of damaging winds north of U.S. Highway 20. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are possible mainly north of Interstate 80 Tuesday morning, and again Tuesday night. There is a low risk of damaging winds. Depending on cloud cover, some locations could see heat index readings in the range of 100 to 105 degrees Tuesday afternoon. Periodic chances for storms will continue Wednesday through Sunday. The threat of severe weather during this time period remains uncertain. .SPOTTER INFORMATION STATEMENT... There is a low chance of spotter activation tonight, mainly north of U.S. Highway 20. RP Kinney/McClure
In the hours before
Special weather statement, Aug 23, 5:40 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
540 AM CDT Mon Aug 23 2021
IAZ040>042-051>053-ILZ001-231145-
Jo Daviess IL-Linn IA-Buchanan IA-Delaware IA-Benton IA-Dubuque IA-
Jones IA-
540 AM CDT Mon Aug 23 2021
...Strong thunderstorms will impact portions of northwestern Jo
Daviess, Buchanan, Dubuque, Benton, northwestern Jones, Delaware and
northern Linn Counties through 645 AM CDT...
At 540 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cassville to near La Porte City. Movement
was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Strong thunderstorms will be near...
Luxemburg around 545 AM CDT.
Holy Cross around 555 AM CDT.
Mount Auburn and Balltown around 605 AM CDT.
Rickardsville and Bankston around 610 AM CDT.
Garrison and Sherrill around 615 AM CDT.
Vinton and Epworth around 620 AM CDT.
Dubuque, Centralia and Durango around 625 AM CDT.
Asbury, Peosta and Sageville around 630 AM CDT.
Other locations impacted by these storms include Wapsipinicon Golf
Course, Bankston Park, Fillmore, Monti, Waupeton, Lattnerville,
Pinicon Ridge Park, Buck Creek, Baileys Ford Park and Petersburg.
This includes Interstate 380 between mile markers 27 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4263 9070 4254 9064 4248 9065 4242 9057
4187 9230 4230 9230 4230 9206 4264 9208
4265 9090 4267 9089
TIME...MOT...LOC 1040Z 311DEG 19KT 4268 9104 4228 9228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RP KinneySpecial weather statement, Aug 23, 6:35 AM CDT, 14 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 635 AM CDT Mon Aug 23 2021 ILZ002-007-009-017-018-231330- Stephenson-Carroll-Whiteside-Bureau-Putnam- Including the cities of Freeport, Mount Carroll, Sterling, Princeton, and Hennepin 635 AM CDT Mon Aug 23 2021 ...Areas of Dense Fog for the Morning Commute... Areas of dense fog will reduce visibilities to one quarter mile or less at times through 830 AM. Motorists should be prepared for sudden changes in visibility. When encountering dense fog, slow down, keep your headlights on low beam, and increase your following distance. Be especially cautious in and near school zones.
Special weather statement, Aug 23, 6:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
649 AM CDT Mon Aug 23 2021
IAZ051>053-063>065-231245-
Linn IA-Iowa IA-Benton IA-Cedar IA-Jones IA-Johnson IA-
649 AM CDT Mon Aug 23 2021
...Strong thunderstorms will impact portions of northern Cedar,
Johnson, southeastern Benton, Jones, southern Linn and northeastern
Iowa Counties through 745 AM CDT...
At 648 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Onslow to Amana. Movement was southeast at
20 mph.
HAZARD...Winds of 30 to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Mechanicsville, Stanwood, Marion,
Coralville, North Liberty, Mount Vernon, Lisbon, Fairfax, Solon,
Tiffin, Ely, Walford, Springville, University Heights, Swisher,
Oxford and Olin.
This includes the following highways...
Interstate 80 in Iowa between mile markers 227 and 249.
Interstate 380 between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4193 9090 4152 9177 4186 9199 4223 9111
TIME...MOT...LOC 1148Z 331DEG 18KT 4218 9101 4179 9186
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
McClureThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:40 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque | 65 min |
| Aug 23, 8:15 AM CDT | Special Weather Statement | DVN | Johnson, Linn, Louisa, Muscatine, Washington | 45 min |
| Aug 23, 2:45 PM CDT | Heat Advisory | DVN | Benton, Cedar, Clinton, Des Moines, Henry, Iowa and 12 more | 29 hr |
| Aug 23, 11:31 AM CDT | Special Weather Statement | DVN | Warren | 29 min |
| Aug 23, 2:24 PM CDT | Special Weather Statement | DVN | Carroll | 36 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.